Minnesota, 2004

Damaging Wind in Minnesota, May 19, 2004

May 19, 2004 · NWS ARX · 1 event in 1 county or zone

Law enforcement officials reported several trees were blown down by winds estimated around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials reported several trees were blown down by winds estimated around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 2:12 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, May 19, 2:12 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT WED MAY 19 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERNS THIS PACKAGE... SHRA/TSRA CHANCES THRU THE
PERIOD...TEMPERATURES.

DATA ANALYSIS AT 18Z SHOWS HIGH PRESSURE CENTERED OVER LK HURON.
THE OLD FRONTAL BOUNDARY EXTENDED FROM THE OH VALLEY THRU SOUTHERN
IL...SOUTHWEST IA AND INTO EASTERN SD. LOW PRESSURE WAS LOCATED OVER
WESTERN ND...WITH THE NEXT COLD FRONT EXTENDING THRU CENTRAL SD INTO
WESTERN NEB/KS. SFC OBS INDICATE DEWPOINTS IN THE 60S TO LOWER 70S
STREAMING NORTH THRU EASTERN KS/WESTERN MO. VIS IMAGERY SHOWS PLENTY
OF LOW CLOUDS OVER EASTERN NEB...WESTERN MN/IA HOLDING BACK TEMPS
AND INSTABILITY INCREASE TO OUR WEST/SOUTH THIS AFTERNOON.

NO MAJOR INITIALIZATION ERRORS NOTED WITH 19/12Z MODELS. GFS WITH
ITS USUAL BETTER 850-5H HGT VS. RA-OBS INITIALIZATION. BOTH ETA/GFS
LOOK TO HAVE A DECENT HANDLE ON SFC/UPPER LEVEL FEATURES ACROSS THE
CONUS AT 18Z. BOTH DID QUITE WELL WITH PRECIP AMOUNTS/PLACEMENT
ACROSS THE CONUS BETWEEN 12-18Z...HOWEVER HAVE TO GIVE SLIGHT EDGE
TO GFS. NO MAJOR SURPRISES WITH 19/12Z MODELS RUNS AS BOTH OFFER
SOLUTIONS QUITE SIMILAR TO EACH OTHER AND THEIR PREVIOUS RUNS
TONIGHT THRU SAT. DIFFICULT TO FAVOR ONE SOLUTION OVER THE OTHER AT
THIS POINT AS DIFFERENCES MINOR. GENERALLY WENT WITH AN ETA/GFS
COMPROMISE FOR NOW...WITH THOUGHT THAT INDIVIDUAL FORECAST PERIODS
WILL GET DETAILED AS THEY APPROACH.

FOR THE SHORT TERM...THE STRONG SHORTWAVE OVER ND/SOUTHERN MAN THIS
AFTERNOON TRACKS EAST TONIGHT AND WEAKENS AS IT RUNS INTO THE UPPER
RIDGE OVER EASTERN N.A. SFC LOW TRACKING INTO ONT DRAGS THE COLD
FRONT INTO THE AREA TONIGHT...WITH A CANADIAN HIGH PUSHING THE
FRONT SOUTH OF THE FORECAST AREA THU. STRONG MOISTURE/INSTABILITY
TRANSPORT NORTHWARD AHEAD OF THIS FRONT TONIGHT. ELEVATED CAPES OF
1K-2K J/KG OVER THE SOUTHWEST 2/3 OF THE FORECAST AREA BY MIDNIGHT.
45-60KTS OF 0-6KM BULK SHEAR OVER THE AREA TONIGHT...SO INGREDIENTS
AVAILABLE FOR SUPER-CELLS. ISENTROPIC LIFT EARLY ON TO BE FORCING
FOR SHRA/TSRA. SYSTEM RATHER DYNAMIC TONIGHT...WITH FORCING LATER ON
TONIGHT EVOLVING TO 1000MB-7H FN AND QN CONVERGENCE AS THE COLD
FRONT PUSHES INTO THE UNSTABLE AIRMASS PULLED NORTHWARD AHEAD OF IT.
RAISED TSRA CHANCES TONIGHT INTO LIKELY CATEGORY. SWODY1 SLIGHT RISK
FOR THE AREA TONIGHT LOOKS REASONABLE...HOWEVER APPEARS STORMS WILL
BE ROOTED ABOVE THE BOUNDARY LAYER...AROUND 900MB. WARMER ETA/GFS-
MOS LOWS FAVORED TONIGHT. FRONT PUSHES SOUTH OF THE AREA ON THU...
BUT NOT SO FAR THAT THU WILL BE A DRY DAY ACROSS THE FORECAST AREA.
POTENTIAL FOR FRONT TO STALL ACROSS THE SOUTH END OF THE FORECAST
AREA AS WELL. PLENTY OF CAPE ALONG WITH 40+KTS 0-6KM BULK SHEAR...
WITH LITTLE CAPPING IN THE VICINITY OF THE FRONT BY THU AFTERNOON.
AREA REMAINS UNDER RIGHT REAR ENTRANCE REGION OF 3H JET THU THRU
SAT...WITH NEUTRAL TO DIVERGENT 3H AGEOSTROPHIC FLOW. CONTINUED
CHANCE POPS ACROSS SOUTHERN THIRD OF THE FORECAST AREA THU. FAVORED
BLEND OF GUIDANCE HIGHS ON THU. THE FRONT BECOMES THE FOCUS FOR TSRA
INITIATION THU NIGHT AND FRI AS THE NEXT SHORTWAVE OUT OF THE
WESTERN TROUGH STRENGTHENS THE LOW IN THE CENTRAL PLAINS AND
INCREASES THE LOW LEVEL MOISTURE/INSTABILITY TRANSPORT NORTHWARD AND
OVER THE FRONTAL BOUNDARY. RAISED TSRA CHANCES INTO 50-60 PERCENT
RANGE FOR MOST OF THE FORECAST AREA LATER THU NIGHT AND FRI AS THE
SHORTWAVE TRACKS ACROSS THE AREA. FAVORED WARMER ETA/GFS-MOS LOWS
THU NIGHT...THEN BLEND OF GUIDANCE HIGHS FRI. THE FRONT REMAINS JUST
SOUTH OF THE FORECAST AREA FRI NIGHT-SAT NIGHT...WITH PLENTY OF
MOISTURE/INSTABILITY POOLED ALONG/JUST SOUTH OF THE BOUNDARY. MODELS
DIFFER A BIT ON STRENGTH/TIMING OF THE NEXT SHORTWAVE OUT OF THE
WESTERN TROUGH...BUT APPEARS ANOTHER ONE TO PUSH TOWARD THE AREA
SAT/SAT NIGHT. GIVEN THE INHERENT DIFFICULTY THE MODELS HAVE WITH
TIMING THESE WAVES...DID NOT ATTEMPT TO TIME/DETAIL THE TSRA CHANCES
FRI NIGHT-SAT NIGHT. HOWEVER DID RAISE CHANCES INTO THE 40-50
PERCENT RANGE. GFS-MOS LOWS FRI NIGHT AND GFS MEX-MOS HIGHS SAT
REASONABLE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

MAIN FORECAST CONCERNS REMAIN THE FRONTAL BOUNDARY WAFFLING ACROSS
THE REGION AND RESULTING SHRA/TSRA CHANCES. LATEST MEDIUM RANGE
MODELS OFFER QUITE SIMILAR SOLUTIONS TO EACH OTHER THRU 26/00Z. GFS
ENSEMBLES ALSO SHOW DECENT CONTINUITY THRU 26/00Z. 18/00Z GFS
SOLUTION FOR THE MIDDLE OF NEXT WEEK LOOKING LIKE THE BIG OUTLIER.
SIMILARITY OF LATEST MODEL RUNS AND ENSEMBLES LENDS SOME CONFIDENCE
TO THE FORECAST FOR SUN-TUE. THE SFC FRONT REMAINS IN THE REGION...
GENERALLY ACROSS IA/NORTHERN IL WITH LOW PRESSURE IN THE CENTRAL
PLAINS. SHORTWAVES EJECTING OUT OF THE TROUGH OVER THE WESTERN U.S.
WILL SEND WAVES EAST/NORTHEAST ALONG THE FRONT...WITH SURGES OF
MOISTURE ADVECTION AND LIFT INTO THE AREA. THESE WAVES WILL BE
DIFFICULT TO TIME AT BEST...THUS A CHANCE OF SHRA/TSRA CONTINUES
THRU MUCH OF THE EXTENDED PORTION OF THE FORECAST. DID PRESERVE
MONDAY AS A DRY DAY...WHICH BLENDS WELL WITH NEIGHBORING FORECASTS.
THERE WILL BE A DRY DAY OR TWO THRU THE EXTENDED PORTION OF THE
FORECAST...HOWEVER...CONFIDENCE IS RATHER LOW ON WHICH ONE OR TWO
DAYS THAT WILL BE AT THIS POINT. GFS-MEX MOS MINS/MAXES FOR SUN-WED
NEAR CLIMATE NORMALS AND GFS ENSEMBLES SHOW THEM TO BE REASONABLE.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

RRS
Hazardous weather outlook, May 19, 11:37 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1237 PM CDT WED MAY 19 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1237 PM CDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
TONIGHT. A WARM FRONT OVER THE MID MISSISSIPPI VALLEY WILL MOVE
NORTHWARD...AS A COLD FRONT APPROACHES WESTERN MINNESOTA FROM THE
WEST. THESE TWO BOUNDARIES...ALONG WITH A STRONG LOW LEVEL JET WILL
CAUSE THUNDERSTORMS TO DEVELOP OVER WESTERN MINNESOTA THIS EVENING.
AS THESE STORMS MOVE EASTWARD THEY WILL LIKELY EVOLVE INTO ONE OR
MORE COMPLEXES OF STORMS WHICH WILL MOVE ACROSS THE AREA LATER THIS
EVENING AND OVERNIGHT. THE MAIN THREAT LOOKS TO BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL MOVE SOUTH OF THE AREA ON THURSDAY...THEN RETURN
NORTH ONCE AGAIN LATER THURSDAY NIGHT INTO FRIDAY. THIS BOUNDARY
LOOKS TO REMAIN OVER THE AREA RIGHT THROUGH THE WEEKEND. THUS
PERIODS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEEKEND. THE
THREAT OF SEVERE WEATHER WILL BE DETERMINED BY THE EXACT LOCATION
OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT...GENERALLY BETWEEN 8 PM
AND 2 AM.

RABERDING/SCHRECK

The radar

The La Crosse radar (KARX), 101 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
May 19, 7:57 PM CST
Where
Wabasha County, 2 mi NE of Jarretts
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -92.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394238.